Florida, 2020

Flash Flooding and Heavy Rain in Florida, October 1 to 4, 2020

October 1 to 4, 2020 · NWS MLB · 4 events in 2 counties and zones

Unseasonably deep tropical moisture persisted across Martin and St. Lucie counties for nearly four days, just to the north of a stationary front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Unseasonably deep tropical moisture persisted across Martin and St. Lucie counties for nearly four days, just to the north of a stationary front. A secondary front then dropped south and stalled across Martin and St. Lucie counties. Moderate onshore flow within the moist air mass, combined with favorable conditions aloft, and resulted in development of several periods of heavy rain along the coast, with training of shower bands. Multi-hour rain rates of 1-to-3-inches-per-hour occurred during three seperate periods between the early morning hours of October 1 and late afternoon of October 3.

Much of this same area was impacted by flash flooding during the early summer and the local water table remained very shallow, resulting in renewed flooding. Numerous roadways became impassable, drainage culverts were overwhelmed, standing water reached three feet or more in some neighborhoods and water entered several homes.

The most significant (flash) flooding affected portions of Martin County (primarily Hobe Sound, Port Salerno and Sewall's Point) on October 1 and 2. Considerable flooding of roadways, drainage canals and yards affected St. Lucie County (primarily Lakewood Park and the southern portion of Ft. Pierce), mainly on October 3.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 30, 8:36 PM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Sep 30, 8:36 PM EST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
936 PM EDT Wed Sep 30 2020

.DISCUSSION...
Frontal boundary will remain stationary across south Florida
overnight. Overrunning moisture near to north of this boundary and
a northeast low level onshore flow in a moist airmass (PW values
around 2 inches) will keep a chance for showers and isolated
storms, mainly along the Treasure Coast into tonight. There is a
threat for some flooding to occur from locally heavy rainfall of
1-3 inches, possible higher amounts in a few spots across this
area should any stronger and lingering shower bands or isolated
storms develop and persist. WPC maintains a Marginal Risk for
excessive rainfall along the Treasure Coast for this reason.

The low temperature forecast for tonight remains a little tricky,
with cloudier conditions and low level onshore winds likely
keeping temps from falling below the low 70s from near/south of
Melbourne directly along the coast. However, northerly drainage
flow and lower dewpoints in the 50-60s, should allow temps to
fall into the 60s farther north and inland, and possibly upper
50s north of Sanford late tonight where less cloud cover is
expected.

&&

.AVIATION...Lingering clouds will persist overnight and into Thu.
Guid suggests isentropic flow setting up late tonight, leading to
development of lower clouds/cigs, with cigs NR FL 010-015 and
perhaps lower into early Thu, mainly south of KISM-KMCO. Wl have
to monitor for psbl amendments should even lower cigs develop in
some locations. Lower dewpoints should preclude vsby lower than
about 5-6SM.

&&

.MARINE...A weak frontal boundary will remain nearly stationary
across the southern FL peninsula tonight, with N/NE winds around
10-15 knots across the waters north of this boundary. Seas will
continue to range from 2-4 feet. Rainfall chances mainly confined
along to offshore of the Treasure Coast, especially off of St.
Lucie/Martin County coasts. Isolated lightning storms will also be
possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  62  81  64  81 /   0  10   0  10
MCO  64  84  65  84 /   0  10  10  10
MLB  70  83  68  84 /  10  40  20  20
VRB  72  84  70  84 /  30  60  40  30
LEE  60  83  64  84 /   0  10   0  10
SFB  63  84  64  84 /   0  10  10  10
ORL  65  84  67  84 /   0  10  10  10
FPR  71  84  69  84 /  30  60  40  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Weitlich/Pendergrast/Kelly
Hazardous weather outlook, Sep 30, 7:32 PM EST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
832 PM EDT Wed Sep 30 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-011030-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
832 PM EDT Wed Sep 30 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.THUNDERSTORM IMPACT...
Scattered showers and isolated storms will continue to be possible
along to just offshore of the Treasure Coast into tonight. Any
storms that develop will be capable of producing occasional
lightning strikes and heavy downpours.

.FLOOD IMPACT...
Any persistent showers or isolated storms that form along the
Treasure Coast overnight, especially across coastal portions of
St. Lucie and Martin counties, will be able to produce locally
heavy rainfall of 1 to 3 inches in 60 to 90 minute period. This
may cause minor standing water issues along roadways or poor
drainage areas.

.RIVER FLOOD IMPACT...
The Saint Johns River at Astor has fluctuated in and out of
Moderate Flood Stage over the last 2 days due to heavy rain near
the site. For tonight, Astor is forecast to remain in Minor to
Moderate Flood and due to lower rain chances through the remainder
of the week, levels are forecast to slowly subside. The Saint
Johns River near Deland, Sanford, and above Lake Harney is
forecast to remain within Action Stage through the week.

Refer to daily Flood Statements from NWS Melbourne for the latest
river levels and forecasts.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Isolated lightning storms are expected through late week south of
Melbourne, with higher rain chances returning areawide this
weekend and into early next week. Locally heavy rainfall leading
to minor flooding issues along area roadways and poor drainage
areas could occur along the Treasure Coast late this week and
into the weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Weitlich

The radar

The Melbourne radar (KMLB), 109 km away, was scanning. The volume nearest the first event began at 04:58 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 flash flood. Local standard time, as filed.

Heavy Rain, Martin

When
October 1, 12:00 AM EST to October 4, 7:00 PM EST
Where
Martin County, Stuart to Hobe Sound
Reported by
Mesonet
Coordinates
27.200, -80.250

CoCoRaHS, mesonet and Cooperative observer reports, along with reports from SKYWARN spotters and Emergency Management officials indicated that rainfall totals reached ten to over twenty inches between the early morning hours of October 1 and the early evening of October 4. Observations over twelve inches were received from seven recording stations within Hobe Sound and Stuart (highest value was from a Weather Underground mesonet site in Stuart; 20.63 inches).

Heavy Rain, St. Lucie

When
October 1, 12:00 AM EST to October 4, 7:00 PM EST
Where
St. Lucie County, 2.15 mi SE of Eden to Ft Pierce
Reported by
Mesonet
Coordinates
27.255, -80.230

CoCoRaHS, mesonet and Cooperative observer reports, along with reports from SKYWARN spotters and Emergency Management officials indicated that rainfall totals reached eight to nearly fifteen inches between the early morning hours of October 1 and the early evening of October 4. Observations over twelve inches were received from three recording stations within Jensen Beach, Port St. Lucie and Fort Pierce (highest value was from a Weather Underground mesonet site in Ft. Pierce; 14.88 inches).

Flash Flood, Martin

When
October 1, 2:30 AM EST to 5:30 AM EST
Where
Martin County, 2.07 mi NW of Gomez to 2.2 mi SSW of Hobe Sound
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
27.102, -80.173

Between 5 and 8 inches of rain fell during the early morning hours, within an area with a shallow water table due to previous heavy rainfall. Showers moved onshore or developed along the coast and trained over areas south of Port Salerno, impacting Hobe Sound most significantly, and in particular Hobe Heights. Rapid inundation occurred, with standing flood waters exceeding a depth of 3 feet in portions of Hobe Heights and surrounding neighborhoods, where flood waters approached homes, overtopped culverts and creeks and caused dozens of roads to become fully or partially impassable. The flood waters were very slow to recede.

Flash Flood, Martin

When
October 2, 12:00 PM EST to 3:00 PM EST
Where
Martin County, 0.52 mi SSW of Stuart Witham Fld to 0.79 mi SW of Hobe Sound
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
27.173, -80.223

Training bands of heavy showers redeveloped across coastal areas of Martin County during the morning of October 2 and persisted into the early afternoon. Rain totals of 5 to 8 inches fell across the same area impacted by 6 to 10 inches only a day earlier. Many of the same areas which experienced flash flooding were again inundated with rapidly rising water, exceeding 3 feet in some areas. High water resulted in the closing of dozens of roadways. Flood waters approached many homes and intruded into several homes resulting in damage. Drainage canals and creeks overflowed and high water from the Savannas Preserve flowed into surrounding areas. The flood waters were very slow to recede.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, October 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 924434, 924435, 923625, 923626.